Texas, 2014

Hail in Texas, May 9, 2014

May 9, 2014 · NWS FWD · 8 events in 4 counties and zones

Scattered storms along and east of Interstate 35 produced hail up to the size of half dollars.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Scattered storms along and east of Interstate 35 produced hail up to the size of half dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 9, 2:58 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, May 9, 2:58 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
358 PM CDT FRI MAY 9 2014

.DISCUSSION...

AS OF 3 PM CDT...AREA SURFACE OBSERVATIONS SHOWED A DRYLINE IN
PLACE FROM APPROXIMATELY A LINE FROM DECATUR TO WEATHERFORD TO
COMANCHE. THERE WAS ALSO A NEARLY STATIONARY PACIFIC TYPE COLD
FRONT THAT APPEARED TO BE UNDERGOING FRONTOLYSIS EARLY THIS
AFTERNOON...BUT WAS ORIENTED NEARLY EAST-WEST ALONG THE RED RIVER
COUNTIES OF THE CWA. THIS FRONT IS LIKELY TO CONTINUE TO LOSE ITS
FRONTAL CHARACTERISTICS FROM LATE THIS AFTERNOON THROUGH THE
OVERNIGHT HOURS.

REGIONAL RADARS AND VISIBLE SATELLITE IMAGERY SHOWED THAT
THUNDERSTORMS WERE DEVELOPING NEAR THE DRYLINE FROM JUST NORTH OF
MINERAL WELLS...BACK TO THE SOUTHWEST OVER BROWN AND COLEMAN
COUNTIES...ELEVATED ABOVE THE VERY DRY LOW-LEVEL AIR BEHIND OR
WEST OF THE DRYLINE. THESE STORMS WERE NOT OVERLY ORGANIZED AT THE
TIME OF THIS DISCUSSION...HOWEVER DEW POINT DEPRESSIONS WERE ON
THE ORDER OF 50 TO 60 DEG F WHERE THESE STORMS WERE DEVELOPING.
DESPITE THEIR LACK OF ORGANIZATION...A GUSTY WIND THREAT WILL
ACCOMPANY THESE STORMS UNTIL AFTER SUNSET WHEN THE NOCTURNAL
INVERSION SETS IN...AND THE DRYLINE BEGINS TO SLOSH BACK TO THE
WEST. OTHERWISE...WATER VAPOR SATELLITE IMAGERY SHOWED A COMPACT
BUT RELATIVELY STRONG SHORTWAVE OVER NORTHERN MEXICO NEAR DEL
RIO...MOVING EAST-NORTHEAST. THE LARGE SCALE FORCING FOR ASCENT
ASSOCIATED WITH THIS TROUGH WAS AT LEAST PARTIALLY RESPONSIBLE FOR
THE CLUSTERS OF THUNDERSTORMS ONGOING TO THE SOUTH OF OUR CWA
EARLY THIS AFTERNOON.

THROUGH LATE THIS EVENING...ISOLATED THUNDERSTORMS ARE EXPECTED TO
CONTINUE TO DEVELOP ALONG/JUST BEHIND THE DRYLINE THROUGH SUNSET.
LOCALLY CALCULATED CONVECTIVE PARAMETERS INDICATE THAT THERE IS
ZERO SURFACE BASED CAPE WEST OF THE DRYLINE...WHICH IS A STRONG
INDICATION THAT THESE STORMS ARE BASED/DEVELOPING IN A MID-LEVEL
PLUME OF MOISTURE ELEVATED ABOVE THE LOW-LEVEL DRY AIR MASS. SO
DESPITE THE ZERO SURFACE BASED CAPE THAT THESE STORMS ARE
DEVELOPING OVER...ANY DOWNDRAFT INDUCED IN THE HOT...DRY LOW-
LEVEL AIRMASS WEST OF THE DRYLINE WILL BE ACCELERATED DOWNWARDS
FAVORING STRONG GUSTY WINDS AND POSSIBLY MICROBURSTS THROUGH
SUNSET. THE MORE ORGANIZED A STORM BECOMES WEST OF THE
DRYLINE...THE MORE LIKELY IT WILL BE TO PRODUCE A DAMAGING
MICROBURST AS MORE MASS /WATER LOADING/ WILL BE AVAILABLE FOR
DOWNWARD ACCELERATIONS.

TO THE EAST OF THE DRYLINE...THOSE CONVECTIVE PARAMETERS INDICATE
THE PRESENCE OF ANOTHER NORTH/SOUTH ORIENTED BOUNDARY...MOST
EASILY DISCERNABLE IN FIELDS DEPENDENT UPON SURFACE THETA-E. THIS
BOUNDARY WAS LOCATED APPROXIMATELY ALONG THE INTERSTATE 35
CORRIDOR SOUTH OF THE METROPLEX. TO THE EAST OF THIS
BOUNDARY...DEW POINTS WERE IN THE LOWER 70S WITH TEMPERATURES IN
THE MID 80S. TO THE WEST...TEMPERATURES WERE IN THE MID TO UPPER
80S WITH DEW POINTS IN THE 50S OR 60S. ITS DIFFICULT TO KNOW WHAT
THIS BOUNDARY IS EXACTLY...BUT IT SEEMS TO PLAY AN IMPORTANT ROLE
FOR CONVECTION ALLOWING GUIDANCE INITIATING THUNDERSTORMS ACROSS
CENTRAL TEXAS LATE THIS AFTERNOON. THE BOUNDARY IS PROBABLY A
SECONDARY DRYLINE...AND WE WILL BE WATCHING THIS FEATURE CLOSELY
THROUGH SUNSET FOR CONVECTION INITIATION. IF ANY STORM CAN
INITIATE ON THIS BOUNDARY...IT WILL LIKELY BECOME SEVERE QUICKLY
WITH 3000-3500 J/KG OF CAPE AND LITTLE CIN/CAP TO CONTEND WITH.

THE LOGICAL QUESTION THAT COMES TO MIND IS: IF THERE IS LITTLE
CAP/CIN TO CONTEND WITH...WHY HAVE STORMS NOT ALREADY DEVELOPED
ALONG THIS BOUNDARY? WHILE ITS NOT FULLY KNOWN WHY...THERE ARE A
COUPLE OF LIKELY FACTORS AT WORK HERE. THE FIRST IS THE EXTENSIVE
CIRRUS SHIELD DUMPED OVER CENTRAL TEXAS BY THE EXTENSIVE
CONVECTION/THUNDERSTORM ACTIVITY TO THE SOUTH OF THE CWA. THE
CIRRUS IS BLOCKING SOME SUNSHINE...BUT MORE IMPORTANTLY...IT MAY
BE ASSOCIATED WITH SOME WEAK SUBSIDENCE THAT IS KEEPING
THUNDERSTORM INITIATION IN CHECK FOR NOW. THE SECOND FACTOR IS THE
SOURCE OF FORCING FOR ASCENT ALONG THE SECONDARY DRYLINE. LOW-
LEVEL MASS DIVERGENCE ALONG THE BOUNDARY IS ONLY WEAKLY
NEGATIVE...SO THERE IS REALLY NO SOURCE OF LOW LEVEL
CONVERGENCE/FORCING PRESENT JUST FROM THE WINDS ALONE. THE
BOUNDARY IS VERY WEAKLY BAROCLINIC...THEREFORE FRONTOGENETIC
FORCING IS VERY WEAK OR NON-EXISTENT. THERE ARE NO OBVIOUS
HORIZONTAL CONVECTIVE ROLLS INTERACTING WITH THE BOUNDARY AND THE
BEST LARGE SCALE FORCING FOR ASCENT IS STILL OFF TO OUR SOUTH.
THEREFORE ITS UNCLEAR IF STORMS WILL BE ABLE TO DEVELOP LATE THIS
AFTERNOON ACROSS CENTRAL TEXAS...WITHIN THE AXIS OF DEEP
MOISTURE/HIGH CAPE.

THAT SAID...WE HAVE A BRIEF WINDOW WHERE STORMS MAY DEVELOP ACROSS
CENTRAL TEXAS AND BECOME SEVERE. FROM 5-8 PM...WE WILL STILL HAVE
HIGH CAPE VALUES...GOOD LOW-LEVEL INSTABILITY AND INCREASING LARGE
SCALE FORCING FOR ASCENT ASSOCIATED WITH THE DEL-RIO SHORTWAVE
TROUGH MOVING EAST-NORTHEASTWARD. THE TEXAS TECH WRF/HRRR/LOCALLY
RUN WRF MODELS ALL DEVELOP AT LEAST ONE GOOD SUPERCELL ALONG THE
INTERSTATE 35 CORRIDOR FROM THE I-35 SOUTHERN SPLIT TO TEMPLE.
SUPERCELLS SEEM LIKELY IF ANY STORM CAN DEVELOP WITH MODERATE TO
STRONGLY UNSTABLE AIRMASS...AND 35-40 KTS OF KEEP LAYER SHEAR
PRESENT. THE TORNADO THREAT APPEARS TO BE SOMEWHAT LOW WITH LOW-
LEVEL SHEAR FAIRLY WEAK ACROSS CENTRAL TEXAS...HOWEVER AN ISOLATED
TORNADO EAST OF THIS BOUNDARY CANNOT BE RULED OUT UNTIL SUNSET.
HOWEVER LARGE HAIL AND DAMAGING WINDS ARE BY FAR THE BIGGEST
THREAT...AGAIN ASSUMING A STORM CAN EVEN DEVELOP BEFORE SUNSET.

TONIGHT...AFTER SUNSET THE DRYLINE IS EXPECTED TO RETREAT TO THE
WEST WHILE THE NOCTURNAL INVERSION SETS UP REDUCING INSTABILITY
ACROSS THE CWA. THE PACIFIC TYPE COLD FRONT WILL LIKELY DISSIPATE
AFTER SUNSET AS WELL. WITH BOUNDARIES DIVERGING FROM THE
REGION...THERE IS NO OBVIOUS REASON FOR THUNDERSTORMS TO PERSIST
WITHOUT LIFT...SO TAPERED POPS OFF FROM THE NORTHWEST TO THE
SOUTHEAST FROM THIS EVENING THROUGH MIDNIGHT. WE SHOULD REMAIN DRY
AFTER MIDNIGHT TONIGHT AS WINDS RETURN TO THE SOUTH ACROSS THE CWA
AND DEEP LOW-LEVEL MOISTURE SURGES BACK NORTH ACROSS MOST OF NORTH
AND CENTRAL TEXAS.

ON SATURDAY...A STRONG SHORTWAVE TROUGH WILL MOVE SOUTHEAST FROM
THE WA/OR COAST TOWARDS THE FOUR CORNERS REGION. WITH NO
SIGNIFICANT UPPER LEVEL SUPPORT...THUNDERSTORM DEVELOPMENT ACROSS
MOST OF NORTH AND CENTRAL TEXAS IS UNLIKELY...DESPITE THE PRESENCE
OF 2000-2500 J/KG OF CAPE OVER MOST OF THE REGION. THUNDERSTORM
INITIATION APPEARS TO BE LIKELY ALONG THE DRYLINE LATE TOMORROW
AFTERNOON HOWEVER...AS THE NAM/ECMWF/GFS/TEXAS TECH WRF ALL SHOW
SHALLOW CONVECTION INITIATION FROM WICHITA FALLS SOUTH TO COLEMAN
BETWEEN 21 AND 00Z (4-7 PM). MOST OF THESE MODELS DO NOT SHOW
QPF...BUT DO SHOW THE CLASSIC SIGNS OF CONVECTION INITIATION WHEN
TAKING A CLOSER LOOK AT MID-UPPER LEVEL MASS AND MOISTURE FIELDS.
AS A RESULT...WENT AHEAD AND MAINTAINED 20 POPS FOR OUR FAR
WESTERN COUNTIES FOR TOMORROW AFTERNOON/EVENING. STORMS WILL
LIKELY NOT PERSIST OFF OF THE DRYLINE FOR A LONG PERIOD OF TIME
AFTER SUNSET AS THE DRYLINE WILL SLOSH BACK TO THE WEST...AND
STORMS MOVE INTO INCREASING CAP STRENGTH TO THE EAST...OVER MOST
OF NORTH AND CENTRAL TEXAS. IF ANYTHING CAN GET GOING ALONG THE
DRYLINE...IT COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS POSING THE PRIMARY HAZARDS. LCLS ARE EXPECTED TO BE
HIGH...SO THE TORNADO THREAT APPEARS TO BE VERY LOW AT THIS TIME.

SUNDAY THROUGH MONDAY...THE STRONG SHORTWAVE TROUGH WILL MOVE FROM
THE FOUR CORNERS REGION NORTHEAST OVER THE CENTRAL PLAINS LATE ON
SUNDAY THROUGH MONDAY MORNING. THIS WILL SEND A RELATIVELY STRONG
COLD FRONT SOUTH ACROSS THE SOUTH PLAINS...WHICH SHOULD BE
SUFFICIENT AND STRONG ENOUGH TO SUPPORT A BROKEN LINE OF STORMS
ALONG ITS LEADING EDGE AS IT MOVES ACROSS THE CWA. CONFIDENCE IN
STORMS ALONG THIS FRONT IS VERY HIGH...HOWEVER MODELS DO NOT HAVE
MUCH AGREEMENT ON THE TIMING OF THE FRONT. IN GENERAL...THE NAM IS
THE FASTEST MODEL WITH THE FRONT ACROSS NORTH TEXAS...WHILE THE
ECMWF IS SLOWEST WITH THE GFS OFFERING A SOLUTION SOMEWHERE IN
BETWEEN. THINK THE NAM IS THE MOST LIKELY TO VERIFY BECAUSE IF A
NEARLY SOLID LINE OF STORMS CAN SUSTAIN ITSELF ALONG THE
FRONT...THE COLD POOL ACCELERATIONS WILL TEND TO SPEED UP THE
MOVEMENT OF THE FRONT.

OUT AHEAD OF THE FRONT...MODELS ARE INDICATING THE PRESENCE OF A
40-50 KT LOW LEVEL JET AT/AROUND THE 850 MB LEVEL. THIS
JET...COMBINED WITH A MODERATELY UNSTABLE AIRMASS WILL SUPPORT
CONDITIONS IDEAL FOR A SQUALL LINE WITH BOWING SEGMENTS THAT POSES
A THREAT OF DAMAGING STRAIGHT LINE WINDS. IF THE FRONT MOVES
ACROSS NORTH TEXAS LATE SUNDAY NIGHT TO EARLY MONDAY MORNING...THE
THREAT OF DAMAGING WINDS WILL BE DAMPENED BY MOVING ACROSS THE
AREA DURING THE COOLEST TIME OF THE DAY. LOW-LEVEL STABILITY WILL
BE SOMEWHAT HIGHER REDUCING THE EFFICIENCY OF DOWNWARD MOMENTUM
TRANSFER OF STRONG WINDS THAT WILL BE LIKELY PART OF A REAR INFLOW
JET ASSOCIATED WITH ANY BOWING SEGMENT IN THE SQUALL LINE. OF
COURSE OF THE ECMWF VERIFIES...THE FRONT WILL MOVE THROUGH MONDAY
AFTERNOON...AND THE THREAT OF DAMAGING WINDS WILL BE MUCH HIGHER
WITH LOW-LEVEL INSTABILITY MUCH HIGHER IN THE AFTERNOON HOURS OF
THE DAY.

REMAINDER OF THE FORECAST...BEHIND THE SUNDAY NIGHT OR MONDAY
FRONT...SIGNIFICANTLY DRIER AIR WILL BUILD INTO THE
REGION...MAKING FOR A DRY FORECAST THROUGH THE REMAINDER OF NEXT
WEEK. TEMPERATURES WILL BE SIGNIFICANTLY COOLER ACROSS THE CWA ON
TUESDAY...WITH TEMPERATURES WARMING THROUGHOUT THE REMAINDER OF
THE WEEK.

CAVANAUGH

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  69  91  72  88  73 /  10  10  10  10  30
WACO, TX              65  89  71  89  72 /  20  10  10  10  20
PARIS, TX             66  86  68  85  69 /  10  10  10  10  20
DENTON, TX            67  89  71  86  71 /  10  10  10  10  30
MCKINNEY, TX          67  88  71  86  72 /  10  10  10  10  30
DALLAS, TX            69  90  72  88  73 /  10  10  10  10  30
TERRELL, TX           69  87  71  88  73 /  10  10  10  10  20
CORSICANA, TX         68  88  72  89  73 /  20  10  10  10  20
TEMPLE, TX            66  89  70  89  73 /  20  10  10  10  20
MINERAL WELLS, TX     65  93  70  91  69 /  10  10  10  10  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 9, 3:00 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
400 PM CDT FRI MAY 9 2014

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
400 PM CDT FRI MAY 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS MUCH OF NORTH TEXAS
THROUGH LATE THIS EVENING. BEST CHANCES FOR THUNDERSTORMS WILL BE
SOUTH OF A LAMPASAS TO HILLSBORO TO ATHENS LINE. SOME STORMS COULD
BE SEVERE WITH LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

FARTHER NORTHWEST...MORE ISOLATED STORMS ARE EXPECTED FROM
BRECKENRIDGE TO MINERAL WELLS INTO DALLAS. THESE STORMS WOULD BE
CAPABLE OF PRODUCING DAMAGING DOWNBURST WINDS AND SOME HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND
EVENING TO THE WEST OF A LINE FROM BOWIE TO MINERAL WELLS TO
GOLDTHWAITE. WHILE THE CHANCE IS LOW...IF ANY STORMS DO DEVELOP
THEY MAY BE SEVERE.

CHANCES FOR THUNDERSTORMS INCREASE OVER ALL OF NORTH TEXAS SUNDAY
NIGHT AND MONDAY AS A COLD FRONT MOVES THROUGH. THERE IS THE
POTENTIAL FOR STRONG TO SEVERE STORMS DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED ACROSS NORTH TEXAS
THROUGH LATE THIS EVENING.

DUNN

In the hours before

Special weather statement, May 9, 3:22 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
422 PM CDT FRI MAY 9 2014

TXZ175-092200-
ROBERTSON TX-
422 PM CDT FRI MAY 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN ROBERTSON COUNTY

AT 423 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 22 MILES NORTH OF HEARNE...MOVING NORTHEAST AT 20
MPH.

PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3121 9661 3124 9657 3136 9632 3134 9631
      3129 9633 3127 9631 3125 9633 3123 9631
      3116 9630 3106 9649
TIME...MOT...LOC 2123Z 224DEG 19KT 3121 9647
Local storm report, May 9, 3:29 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
429 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TORNADO          1 W FROST               32.08N  96.84W
05/08/2014                   NAVARRO            TX   EMERGENCY MNGR

            ***FROM YESTERDAY*** BRIEF EF-0 TORNADO, PHOTOGRAPHED BY
            SPOTTER. OCCURRED IN AN OPEN FIELD, NO DAMAGE WAS FOUND.
Special weather statement, May 9, 3:31 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
431 PM CDT FRI MAY 9 2014

TXZ161-092200-
LIMESTONE TX-
431 PM CDT FRI MAY 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN LIMESTONE COUNTY

AT 431 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 19 MILES SOUTH OF GROESBECK...MOVING NORTHEAST AT
15 MPH.

PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3130 9665 3151 9655 3141 9632 3133 9637
      3122 9659
TIME...MOT...LOC 2131Z 206DEG 13KT 3126 9655
Special weather statement, May 9, 4:14 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
514 PM CDT FRI MAY 9 2014

TXZ161-175-092245-
LIMESTONE TX-ROBERTSON TX-
514 PM CDT FRI MAY 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN LIMESTONE COUNTY
  NORTHEASTERN ROBERTSON COUNTY

AT 514 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 17 MILES SOUTH OF GROESBECK...MOVING NORTHEAST AT
10 MPH.

NICKEL-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3117 9657 3124 9661 3130 9666 3133 9666
      3150 9634 3140 9627 3137 9632 3134 9631
      3129 9633 3127 9631 3125 9633
TIME...MOT...LOC 2214Z 236DEG 10KT 3129 9654
Special weather statement, May 9, 4:26 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
526 PM CDT FRI MAY 9 2014

TXZ148-092300-
ANDERSON TX-
526 PM CDT FRI MAY 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN ANDERSON COUNTY

AT 527 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES SOUTH OF PALESTINE...MOVING NORTHEAST AT
20 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE PALESTINE.

NICKEL-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3162 9558 3171 9577 3204 9558 3197 9544
      3195 9544 3193 9542 3185 9544 3184 9542
TIME...MOT...LOC 2227Z 210DEG 20KT 3175 9562
Special weather statement, May 9, 4:27 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
527 PM CDT FRI MAY 9 2014

TXZ134-145-092300-
ELLIS TX-HILL TX-
527 PM CDT FRI MAY 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL ELLIS COUNTY
  CENTRAL HILL COUNTY

AT 528 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF HILLSBORO...MOVING NORTHEAST
AT 15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CARL'S CORNER...HILLSBORO
AND ITALY.

NICKEL-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3209 9688 3207 9689 3198 9684 3197 9713
      3206 9716 3214 9711 3227 9686 3213 9678
TIME...MOT...LOC 2228Z 245DEG 12KT 3208 9703

CAVANAUGH

The radar

The Dallas/Ft Worth radar (KFWS), 59 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Hill

When
May 9, 4:30 PM CST
Where
Hill County, 0.67 mi WNW of Midway
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.105, -97.010

Nickel sized hail was reported at Mile Marker 377 along Interstate 35E.

Hail, Anderson

When
May 9, 4:40 PM CST
Where
Anderson County, 1.17 mi ESE of Palestine Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.763, -95.712

Nickel to quarter sized hail was reported at FM 320 and FM 425.

Hail, Anderson

When
May 9, 4:50 PM CST
Where
Anderson County, 1.62 mi SE of Palestine
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.736, -95.608

Nickel to quarter sized hail was reported at Palestine High School.

Hail, Hill

When
May 9, 4:55 PM CST
Where
Hill County, 2.44 mi WSW of Midway
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.090, -97.040

Half dollar sized hail was reported in Carl's Corner.

Hail, Anderson

When
May 9, 5:05 PM CST
Where
Anderson County, 4.15 mi N of Palestine
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
31.810, -95.630

Penny sized hail was reported approximately 4 miles north of Palestine.

Hail, Henderson

When
May 9, 5:41 PM CST to 5:46 PM CST
Where
Henderson County, 3.67 mi NNW of Eustace
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.352, -95.995

Nickel to quarter sized hail fell near Purtis Creek State Park for 5 minutes.

Hail, McLennan

When
May 9, 5:50 PM CST
Where
McLennan County, Hallsburg
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.530, -96.970

Hail, Hill

When
May 9, 6:04 PM CST
Where
Hill County, 2.38 mi SSW of Itasca Reese Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.168, -97.096

Half dollar sized hail was reported 3 miles east of Itasca.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522926, 522928, 522929, 522938, 522941, 522943, 522945, 522946.